Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 13, 2016, 2:46 PM CDT for Brazoria County, Matagorda County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 2:46 PM CDT (19:46 UTC)
- Expired
- May 13, 2016, 3:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brazoria County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 81 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.5
The text
As transmitted.
274 WUUS54 KHGX 131946 SVRHGX TXC039-321-132015- /O.NEW.KHGX.SV.W.0055.160513T1946Z-160513T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 246 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MATAGORDA COUNTY IN SOUTHEASTERN TEXAS... SOUTHWESTERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS... * UNTIL 315 PM CDT * AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SWEENY... MOVING SOUTHWEST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS POSSIBLE. * LOCATIONS IMPACTED INCLUDE... SARGENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 2903 9562 2896 9555 2879 9570 2894 9584 TIME...MOT...LOC 1945Z 050DEG 11KT 2896 9566 HAIL...1.00IN WIND...<50MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:17 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 13, 1:17 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 117 PM CDT FRI MAY 13 2016 .AVIATION... Light NE winds to prevail the rest of this aftn for SE TX as the sfc high helps to bridge the offshore flow across the region. At this time there is guarded confidence with the prospect of isol- ated to widely sct pcpn later this aftn. Unstable/no cap/daytime heating are factors for possible development...but available sfc boundaries are getting hard to find (as per obs). Went with VCSH for this aftn as a sort of compromise...fully aware that any ac- tivity we could get will most likely be TS. Rain chances will be on the decrease this evening with the loss of heating. Otherwise VFR conditions will prevail. 41 && .PREV DISCUSSION... Latest surface observations at 15z show a NW to SE oriented frontal boundary pushing through SE Texas. The front was positioned from Austin to Huntsville SE to near Lake Charles. Dewpoints ahead and along the front are in the low 70s/upper 60s. Behind the front dewpoints were dropping into the mid to low 60s. Dewpoints in the 50s were noted NE of Crockett to Lufkin. The front should be stalling and provide a focus for afternoon showers and thunderstorms. Latest high resolution models show activity developing south of a Columbus to Houston line and west of Houston to Galveston. The 12z CRP/LCH soundings did not show much capping this morning so once temperatures reach the mid/upper 80s thunderstorms may start to develop. Given the instability and trends in last night's storms, think an isolated strong/severe storm will be possible with hail/wind as main threats. Localized 1-2 inches of rain will be possible. Main changes to the forecast were to update sky trends as well as dewpoint/moisture trends based on the front. Forecast keeps 30-40 percent rain chances for this afternoon/evening. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 86 68 87 66 83 / 20 10 30 30 40 Houston (IAH) 87 69 88 68 85 / 40 30 20 10 20 Galveston (GLS) 82 72 82 73 80 / 20 10 10 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 13, 5:21 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 521 AM CDT FRI MAY 13 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-141030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 521 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY ALONG AND SOUTH OF A BRENHAM TO CLEVELAND LINE. GUSTY WINDS... HAIL... AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORM CHANCES RETURN TO THE REGION SATURDAY THROUGH THURSDAY. SOME OF THESE THUNDERSTORMS MAY BE CAPABLE OF LOCALLY HEAVY RAINFALL. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND NIGHT ACROSS SOUTHEAST TEXAS... WITH STORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS OM ADDITION TO LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE. GMZ330-335-350-355-370-375-141030- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 521 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE TO OCCASIONALLY STRONG ONSHORE WINDS ARE EXPECTED SUNDAY THROUGH WEDNESDAY... AND SMALL CRAFT ADVISORIES MAY BE NEEDED. ELEVATED TIDES AND AN INCREASED RISK FOR RIP CURRENTS MAY ALSO OCCUR DURING THIS TIME ALONG THE UPPER TEXAS COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:53 PM CDT | Special Weather Statement | HGX | Harris | 52 min |
| May 12, 7:59 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 31 min |
| May 12, 8:14 PM CDT | Areal Flood Advisory | HGX | Harris | 61 min |
| May 12, 8:38 PM CDT | Special Weather Statement | HGX | Fort Bend | 37 min |
| May 12, 9:30 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris, Wharton | 2 hr |
| May 13, 2:11 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria | 49 min |
| May 13, 3:07 PM CDT | Special Weather Statement | HGX | Brazoria | 38 min |
| May 13, 4:19 PM CDT | Special Weather Statement | HGX | Fort Bend | 41 min |
| May 13, 4:40 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 2 hr |
| May 13, 4:41 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris | 34 min |
| May 13, 5:02 PM CDT | Special Weather Statement | HGX | Fort Bend | 43 min |
| May 13, 5:25 PM CDT | Special Weather Statement | HGX | Harris | 50 min |
| May 13, 5:29 PM CDT | Special Weather Statement | HGX | Jackson | 46 min |
| May 13, 5:41 PM CDT | Areal Flood Advisory | HGX | Harris | 2 hr |
| May 13, 5:47 PM CDT | Special Weather Statement | HGX | Harris | 43 min |
| May 13, 6:04 PM CDT | Special Weather Statement | HGX | Jackson | 26 min |
| May 13, 6:34 PM CDT | Special Weather Statement | HGX | Chambers | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.